Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

June 18, 2021Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jun 18, 2021, 8:30 PM MDT for Laramie County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 8:30 PM MDT (02:30 UTC)
Expired
Jun 18, 2021, 9:15 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 54 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS85 KCYS 190230
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
830 PM MDT Fri Jun 18 2021
 
WYZ108-118-119-190315-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
830 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES UNTIL 915 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meriden Rest Area, or 32 miles northeast of Cheyenne, moving east at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Meriden Rest Area around 855 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4150 10446 4154 10446 4157 10424 4144 10424
TIME...MOT...LOC 0230Z 275DEG 10KT 4151 10441 

$$

Jamski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jun 18, 7:24 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 18, 7:24 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
724 PM MDT Fri Jun 18 2021

.UPDATE...
Issued at 723 PM MDT Fri Jun 18 2021

Based on the latest hi-res model RH, winds and local fire weather
procedures, Red Flag criteria will be met for east-central WY,
specifically zones 301 and 302. Therefore, the Fire Weather Watch
was upgraded to a Red Flag Warning valid Noon through 8 PM MDT
Saturday. Updated the Fire Weather Forecast.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 206 PM MDT Fri Jun 18 2021

Stationary frontal boundary that was draped across the region has
since pushed further east into Colorado, with high pressure
building off the Pacific Northwest. Current radar imagery
indicates some isolated convection over Sioux Country, and
traveling towards the southeast, with some back-building to the
northwest. Should see some more cells develop later this evening
across the southern portion of the Wyoming and northward into the
Panhandle. Storms will continue to be isolated, with the potential
for some severe storms as SBCAPE remain in the 1500 to 2500 J/kg
east of the Laramie Range. With these systems, some stronger
winds and ping pong size hail are possible. As we transition into
the weekend, an additional cold frontal boundary is expected to
start digging southward across the CWA before becoming stationary
once again across the region. Temperatures will climb to above
normal in the mid-80s to mid-90s. On Saturday, strong diurnal
heating and decent low-level moisture will yield SBCAPE values
greater than 2000 J/kg. Combined with surface to 500mb bulk shear
values of 35 to 50 knots, will promote conditions on Saturday to
remain susceptible to scattered strong to severe thunderstorms
across the southern portion of southeastern Wyoming and the
Nebraska Panhandle. Main concern with the current forecast for
Saturday exist with the HRRR model solutions with the convection
starting a bit too far to the east, and leaving the CWA before any
stronger storms develop. After the frontal passage, should start
to see conditions calming down with daytime highs on Sunday in the
low to mid-70s. There is a chance for continued afternoon
thunderstorms on Sunday. However, current model guidance has much
of the energy pushing eastward, limiting stronger thunderstorm
potentials.

.LONG TERM...(Saturday night through Friday)
Issued at 206 PM MDT Fri Jun 18 2021

Clipper shortwave moves through the area Monday morning. Looks
like a good chance for overnight showers and isolated
thunderstorms as GFS...SREF and ECMWF all showing good agreement
on timing/location of QPF. Went above guidance on PoPs for Monday
morning.

Upper ridge builds back into southeast Wyoming Monday night into
Tuesday with gusty west winds. GFS 700mb winds 25 to 35kts Tuesday
could lead to critical fire weather concerns...especially out
across Carbon County.

Ridge axis shifts east Wednesday with breezy west winds
continuing. Pattern shift towards the end of next week with a slow
moving low pressure system over the desert southwest. May see an
increase in precipitation as it pulls moisture north out of old
Mexico. Right now...mid term guidance still has us dry...but
something to watch as this takes place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 543 PM MDT Fri Jun 18 2021

Latest surface analysis was showing a dry line boundary draped on
the foothills of the Laramie Range. This boundary appears to be a
trigger for more convection early this evening. A few of these
storms may become strong to severe with some potential for left
and right movers with the general movement of west to east at
around 10kts near KCYS. These storms may tap into some strong
shear aloft which may allow them to persist for a couple hours
past sunset. Could see some residual fog late tonight in locations
that see the storms especially if there is some hail. Otherwise,
more scattered convection is possible on Saturday afternoon
especially along the I-80 corridor.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Fri Jun 18 2021

Near critical fire weather conditions for the Snowy, Sierra Madre,
and North Laramie Ranges continues this afternoon with west winds
10 to 15 mph with gusts to 20 mph, humidity 10 to 20 percent, and
a Haines Index of 5 to 6. Saturday, following a frontal passage
will be winds 15 to 20 mph with gusts to 30 mph and humidity 10 to
15 percent for the North Laramie Range and Converse County,
warranting a Fire Weather Watch. The Snowy and Sierra Madre Ranges
will be near critical, but the humidity there is expected to be
above critical levels due to chances of showers and thunderstorms.
A stronger front pushes through southeast Wyoming and western
Nebraska Saturday night into Sunday, bringing cooler temperatures,
higher humidities, and chances of showers and thunderstorms
Sunday and Monday. Tuesday, the above-normal warm and dry pattern
returns, allowing the conditions to become near-critical once
again for fire weather concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from noon to 8 PM MDT Saturday for WYZ301-302.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...MD
LONG TERM...GCC/TJT
AVIATION...REC
FIRE WEATHER...MD/LK
Hazardous weather outlook, Jun 18, 2:49 PM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
249 PM MDT Fri Jun 18 2021

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-192100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
249 PM MDT Fri Jun 18 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Chances for isolated afternoon showers and thunderstorms, some
being strong to briefly severe.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Chances for isolated to scattered showers and thunderstorms, some
being strong to severe on Saturday. Chances for showers and
thunderstorms Sunday and Monday. Warmer and drier conditions
Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report and hail or wind reports,
including damage, to the National Weather Service in Cheyenne.

WYZ104-105-109>115-192100-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
249 PM MDT Fri Jun 18 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Near critical fire weather conditions. Burning of any kind is
strongly discouraged.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Elevated to near critical fire weather conditions with gusty winds
and low humidity, susceptible to rapid fire weather growth,
Saturday and Tuesday through the rest of the week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103-192100-
Converse County Lower Elevations-North Laramie Range-
249 PM MDT Fri Jun 18 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Elevated fire weather conditions with gusty winds and low
humidity.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A Fire Weather Watch is in effect for gusty winds and low humidity
Saturday noon to 8 PM MDT. Elevated fire weather conditions return
Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 18, 8:02 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
802 PM MDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             3 E CHEYENNE            41.15N 104.73W
06/18/2021  M1.00 INCH       LARAMIE            WY   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL AT CONVERSE AND LINCOLNWAY.

&&
Local storm report, Jun 18, 8:04 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
804 PM MDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             3 NNW CHEYENNE          41.18N 104.81W
06/18/2021  M1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

&&
Local storm report, Jun 18, 8:05 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
805 PM MDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 W CHEYENNE            41.15N 104.81W
06/18/2021  M1.00 INCH       LARAMIE            WY   COCORAHS

&&
Local storm report, Jun 18, 8:07 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
807 PM MDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 SE CHEYENNE           41.13N 104.78W
06/18/2021  M1.25 INCH       LARAMIE            WY   NWS EMPLOYEE

&&
Local storm report, Jun 18, 8:15 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 PM MDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 ESE CHEYENNE          41.13N 104.75W
06/18/2021  M0.88 INCH       LARAMIE            WY   AMATEUR RADIO

            SUN VALLEY DRIVE.

&&
Special weather statement, Jun 18, 8:30 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
830 PM MDT Fri Jun 18 2021

WYZ108-118-119-190315-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
830 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES UNTIL 915 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meriden Rest Area, or 32 miles northeast of Cheyenne, moving east at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Meriden Rest Area around 855 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4150 10446 4154 10446 4157 10424 4144 10424
TIME...MOT...LOC 0230Z 275DEG 10KT 4151 10441

Jamski

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:18 PM MDTRed Flag WarningCYS25 hr
Jun 18, 7:21 PM MDTSpecial Weather StatementCYSLaramie39 min
Jun 18, 7:35 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jun 18, 7:54 PM MDTSevere Thunderstorm WarningCYSLaramie51 min
Jun 18, 8:13 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
Jun 18, 8:29 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jun 19, 12:54 PM MDTFire Weather WatchCYS7 hr
Jun 19, 1:18 PM MDTSpecial Weather StatementCYSLaramie42 min
Jun 19, 1:51 PM MDTSpecial Weather StatementCYSLaramie24 min
Jun 19, 1:41 PM MDTSpecial Weather StatementCYSBanner49 min
Jun 19, 2:04 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff41 min
Jun 19, 2:23 PM MDTSpecial Weather StatementCYSKimball52 min
Jun 19, 2:38 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jun 19, 2:42 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill36 min
Jun 19, 2:46 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill17 min
Jun 19, 2:53 PM MDTSpecial Weather StatementCYSMorrill37 min
Jun 19, 3:20 PM MDTSpecial Weather StatementCYSCheyenne55 min
Jun 19, 3:31 PM MDTSevere Thunderstorm WarningCYSCheyenne59 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.